Tuesday, June 23, 2015

Don't Overdo the Pills

     I had a little medical problem yesterday.

     For the most part, I feel fortunate because I do not take any prescriptions on a regular basis, while most of my friends seem to be on all kinds of medications -- for cholesterol, high blood sugar, and who knows what else.

     I'm basically healthy, but I do still suffer a few aches and pains. I have a bad knee from an old sports injury and a bad ankle from a car accident I was in when I was a kid. My back acts up occasionally, which I attribute to 30+ years sitting behind a desk. Then sometimes I get a headache -- when I get tired or dehydrated, or when I have a drink.

     On Sunday, which was Father's Day, B and I went out to dinner, and we each had a glass of wine. When I know I'm going to have a drink, I take two Advil before I go out, then another two Advil before I go to bed . . . to prevent a headache.

     Then yesterday I played a round of golf, and afterwards I felt a little crick in my back. So I took another two Advil.

     I guess, between my aches and pains, and then occasionally taking an aspirin because it's suppose to help your heart -- and I've read it may even help prevent cancer -- I pop maybe six Advil and two or three aspirin a week.

     So yesterday afternoon, after I got home from golf, and took the Advil, I sat and relaxed for a while watching TV, made myself some iced coffee, then went up to take a shower. I was standing in the shower when I suddenly noticed a big bump in my hand. It hadn't been there ten minutes ago. It was dark colored, almost purple. As big as a golf ball. I felt it, and it wasn't hard. It moved a round a little bit.

     I thought of the sci-fi movies where snakes and worms come crawling out of people's skin. It looked like I had a giant slug buried under the skin on the back of my hand.

     I thought, maybe I ought to get this checked out. We have a walk-in clinic in our town. I've never been there before, but I figured this might be the time to try it out.

     I called them up. Yes, the woman told me, they take Medicare. She said to come right in. Fortunately, they weren't crowded at 6 p.m. on a Monday. A very nice nurse took my pulse and my blood pressure. The doctor came in and examined me. I showed him my hand and explained that it had come up very suddenly.

     It didn't take him long to figure it out. He told me a blood vessel had burst in my hand. It's nothing to be concerned about, he said. Did I injure my hand, or hit it against anything?

     No, I replied.

     Have you taken any aspirin lately?

     Yes, I told him. I take an aspirin, probably one every few days. And I use Advil for pain.

     Have you taken Advil recently?

     Yeah, I took, um . . . four yesterday. And actually, two more today.

     That's likely the cause, he said.

     Well, I know aspirin thins the blood, I said. Does Advil do that as well?

     Oh yeah, he replied. Aspirin, Advil, Motrin, Tylenol. They all do.

     I see, I acknowledged. But I've been around for 60 years. It's never happened to me before. Why would I suddenly burst a vein?

     I can't answer that, he said. What I can tell you is that this is nothing serious. Your body will reabsorb the blood. He suggested that I ice my hand, and then starting tomorrow, put a warm washcloth on the hand, a couple of times a day for a few days.

     Then he looked up and down my arms. You have a few other bruises, he said, pointing to one on the inside of my wrist and another by my elbow. So don't take any aspirin or Advil for a least a week. It takes that long for it to get entirely out of your system.

     And so now, in addition to not taking any prescriptions, I'm off the painkillers. Who would have thought? But I guess even mundane medicines like Advil and aspirin have side effects.

     The doctor also did a blood test to check my oxygen levels and my clotting factors, just to be sure. He told me to come back if it gets red and painful. It's possible it could get infected, but he didn't think that would happen.

     He didn't tell me I could never take aspirin or Advil again. But I got the message: Don't overdo the pills, even if they're as common and mundane as aspirin or Advil.

     

18 comments:

Meryl Baer said...

What is the old saying? Everything in moderation...Hope your hand is healed soon.

Linda Myers said...

Sounds like you keep very close track of what's going on with your body. I can get pretty worried over small things, which I build up in my mind.

Good for you on your near-pill-less state.

Olga Hebert said...

Drugs kill. Even the ones that are meant to cure us. Cynical? Perhaps.

Meg said...

Sir William Osler, the father of modern medicine, said that "what distinguishes humans from animals is the desire to take medicine." I have considered putting that on a sofa cushion! -- In nursing school we learned that every medication that has an effect, has a side effect. Some times we can live with it and sometimes not.

Stephen Hayes said...

Fortunately I don't suffer from headaches and don't need Advil, but I do take an aspirin a day.

Janis said...

Very scary! Thank you for the wake-up call for the rest of us. I rarely take aspirin, but we tend to think that over-the-counter drugs are safe at any dose.

gigihawaii said...

I am allergic to aspirin (hives, swollen lips) and Advil and ibuprofen cause bleeding from the rectum, so I avoid those.
I do take Tylenol or acetaminophen but very rarely.

Janette said...

Thanks for sharing. I had no idea!

Barbara said...

Thanks for sharing. I used to take a lot more aspirin-types in the past than I do now. I take a lot over the counter allergy medicine these days and since I'm having a little blood pressure issues lately, I've got an appointment to discuss this with the doctor. I'm feeling glad I made the dr. appt. after reading this.

Pam said...

I had no idea so few Advil could cause a problem! Recently, an acquaintance who regularly used ibuprofen for aches and pains, was diagnosed with leaky gut. Apparently, the ibuprofen was the culprit, and now he's suffering from sepsis, which can be life threatening. Who knew? I use Advil for headaches, but I'm going to be more careful. Thanks for your info, Tom.

DJan said...

I take a cholesterol pill daily, but that's about it except for lots of vitamins and supplements. I knew that about NSAIDs, though, and take a mini aspirin daily but sometimes I go on a week-long fast from even that. I'll take an advil if I really have discomfort, but that's not often. Glad it was nothing much to worry about, Tom. :-)

Carole said...

In addition to the risk of bleeding, over the counter pain medications can cause liver and/or kidney damage. As we age, the function of the kidneys and liver declines, hence putting us at greater risk for this serious side effect.

This doesn't mean we can't use this medications, but if we find we are needing them every day, it would be good to check with your doctor to make sure that this is safe for you.

schmidleysscribblins.com said...

I'd argue with that doctor. Tylenol is not in the same category as the others. I take Tylenol as needed and I'm on a blood thinner following an ishcemic stroke nine years ago.

Blood vessels burst as we age because they grow thinner. Like every other part of our body, blood vessels wear out...why strokes and anueyisms increasewith age.

if you have smoked its worse. My dad had extremely thin blood vessels because of smoking and developed triglyceride plaque in his areries from Diabetes. He was on a blood thinner to stay alive.

schmidleysscribblins.com said...

PS reading comments above. Animals do self medicate. ITS A FACT.

Heidrun Khokhar, KleinsteMotte said...

I understand the bruising from aspirin. I get that very quickly if I take just a single one for several days. Tylenol does not dot this for me. Seems I am aspirin sensitive.
Cayenne pepper in warm water it a great headache reliever and is apparently good for the heart etc.

Jerry said...

I did not realize that Tylenol and Advil were also blood thinners. But I do know they impact the kidneys, seemingly as does everything you can get over the counter. I think the doctor means it when she says, 'Moderation'.

joared said...

Really important to read pros and cons on ALL meds whether prescription or OTC to be alert for their limitations & possible side effects. No need to freak out they'll happen to you, but need to be alert to possibilities. For years now with all the medical cautions in every media form about our various pain-killers with which we liberally self-medicate it's never too soon to educate & re-educate ourselves as science learns more about how these meds effect our bodies. This is important at any age, but especially in our "older" years. Glad you got informed as sounds like you've been quite liberally, as many people do, used a lot of those OTC pain relievers.

Karen D. Austin said...

Tom, I am so glad that it wasn't anything serious. Thank you for educating me about these little-known side effects of OTC medications. Wow. It's great that you are spreading the word.